Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 12, NWS Wichita, KS

May 17, 2019Barton County, Kansas

NWS Wichita, KS issued this tornado warning at May 17, 2019, 10:55 PM CDT for Barton County, Kansas. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 10:55 PM CDT (03:55 UTC)
Expired
May 17, 2019, 11:45 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Barton County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:12 PM CDTTSTM WND GST 60Great Bend, KS50 TO 60 MPH WINDS AND QUARTER SIZE HAIL.
May 17, 11:12 PM CDTHAIL 1Great Bend, KS50 TO 60 MPH WINDS AS WELL.
May 17, 11:30 PM CDTTORNADO6 N Seward, KSBRIEF ROPE TORNADO WAS REPORTED. RELAYED FROM NWS WICHITA.
May 17, 11:30 PM CDTTORNADO6 S Great Bend, KSBRIEF ROPE TORNADO WAS ON THE GROUND FOR LESS THAN A MINUTE NEAR THE BARTON/STAFFORD COUNTY LINE.
May 17, 11:38 PM CDTHAIL 14 E Great Bend, KS
May 17, 11:53 PM CDTHAIL 0.5Claflin, KSHEAVY AMOUNT OF MARBLE SIZE HAIL REPORTED IN CLAFLIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 8:52 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
3.4
Supercell composite
22.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WFUS53 KICT 180355
TORICT
KSC009-180445-
/O.NEW.KICT.TO.W.0012.190518T0355Z-190518T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1055 PM CDT Fri May 17 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southern Barton County in central Kansas...

* Until 1145 PM CDT.
    
* At 1054 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Radium, moving northeast at 45 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Great Bend, Ellinwood, Claflin, Pawnee Rock, Great Bend Airport and
  Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3860 9848 3826 9848 3826 9903 3830 9903
TIME...MOT...LOC 0354Z 240DEG 39KT 3821 9891 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

KLEINSASSER
2 follow-up statements
502 
WWUS53 KICT 180409
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1109 PM CDT Fri May 17 2019

KSC009-180445-
/O.CON.KICT.TO.W.0012.000000T0000Z-190518T0445Z/
Barton KS-
1109 PM CDT Fri May 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SOUTHERN
BARTON COUNTY...
    
At 1109 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Great Bend, moving northeast at 45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Great Bend, Ellinwood, Claflin, Pawnee Rock, Great Bend Airport and
Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3860 9848 3826 9848 3826 9903 3830 9903
TIME...MOT...LOC 0409Z 227DEG 38KT 3830 9882 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

KLEINSASSER
060 
WWUS53 KICT 180439
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1139 PM CDT Fri May 17 2019

KSC009-180448-
/O.EXP.KICT.TO.W.0012.000000T0000Z-190518T0445Z/
Barton KS-
1139 PM CDT Fri May 17 2019

...THE TORNADO WARNING FOR SOUTHERN BARTON COUNTY WILL EXPIRE AT 1145
PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning will be issued shortly.

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3860 9848 3826 9848 3826 9903 3830 9903
TIME...MOT...LOC 0438Z 240DEG 39KT 3845 9848 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 7:54 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 17, 7:54 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
754 PM CDT Fri May 17 2019

...Aviation Section Updated...

.SHORT TERM...(This evening through Monday night)
Issued at 317 PM CDT Fri May 17 2019

Multiple chances for strong to severe storms from tonight through
tomorrow night.

A strong upper trough continues to push northeast out of the four
corners region. A surface low over eastern CO will continue to
strengthen and slowly shift toward the NE/KS/CO region this
afternoon. A dryline will sharpen through the afternoon and extend
south from the low from northeast Kansas to Texas. Discrete
storms are progged to develop along the dryline in western KS with
perpendicular deep layer shear across the dryline. However
backing occurs from 700mb to 500mb would suggest storms may be
less organized. Storm development in western Kansas could glance
by Central Kansas late this evening but a stronger cap in the area
suggests storms may struggle to make it into the CWA.

The approaching cold front with synoptic scale lift with weak CIN
across Central KS could produce some strong to severe storms
overnight. Likely mode is more linear overnight as deep layer flow
parallels the front. Severe hail up to half dollar size with
gusts up to 65 mph may be possible across Central KS and dime to
quarter size hail possible across South Central and Southeast KS.

Lift increases into the early morning hours from the approaching
trough. This, combined with lift from the right entrance region of
an upper jet and weak CIN over the area, may spark early
convection across much of the area. Backing in the 700mb flow will
likely hinder well organized convection in the morning, so
thinking mainly strong to marginally severe storms possible.

Throughout the day Saturday, enhanced lift from the trough with a
stalled cold front will continue to weaken any cap across the entire
area and will likely result in widespread convection. The RAP is the
most aggressive with this idea. Storm mode seems the most
challenging-although with such large forcing for ascent a widespread
clusters seem the most plausible. Model differences exist in the
strength/ position of the frontal boundary as well as the strength
of the CAP. If the CAP persists more explosive convection may be
possible. Main hazards that are expected with afternoon convection
will be mainly severe hail up to golf ball to lime size and severe
wind gusts. Messy congealing storm modes may limit even larger
severe hail.

However early on if a any discrete storms are able to organize all
severe hazards will be possible across south central KS. Significant
hail to near tennis ball size, a couple of tornadoes, and severe
winds will be possible. RAP soundings indicate decent ESRH with 0-
3km CAPE near 220 j/kg and very low LCLs across south central KS.
Hodographs show decent low level curvature but are rather chaotic
aloft with some backing above 750mb, this does lessen the confidence
in widespread sig hail/tornadoes some but the possibility does exist.

Sunday is looking quiet behind the front and in a large scale
subsidence pattern.

.LONG TERM...(Tuesday through Friday)
Issued at 317 PM CDT Fri May 17 2019

The next period of concern is Monday. Yet another upper level
trough will be influencing the area Monday with a strengthening
sfc low off the east. Potential for very heavy rain exists Monday
into Tuesday as PW anomalies approach 3 standard deviations above
normal, mainly confined to South Central and Southeast KS. Higher
confidence is in the concern for flooding during this period.
Large differences remain in model output of the warm front and
associated instability. Further model runs will help the resolve
the severe weather potential. Another shot of weather looks to hit
the area mid-next week. Stay tuned for updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 754 PM CDT Fri May 17 2019

Primary aviation concerns: Gusty winds, LLWS, TSRA

Deepening low pressure over the High Plains will allow gusty south
winds to continue well into the night, along with a continued risk
of LLWS as the low level jet increases. TSRA have begun developing
along the dryline over western Kansas and these storms may clip
portions of central KS later this evening. Given the potential, I
have added a VCTS mention for that area. Storms may wane some
overnight, although with the dryline/frontal boundary nearby, we
cannot completely rule out SHRA/TSRA at anytime overnight.
Regardless, the coverage of TSRA is expected to increase on
Saturday, with a continued threat of strong to severe storms.
Significant reductions in visibility are likely due to heavy rain.
Which terminals will see the greatest impact is still a bit
unclear, and we'll continue to refine this area in later TAF
cycles.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  77  55  72 /  40  60  70   0
Hutchinson      65  76  53  71 /  40  50  70   0
Newton          68  75  53  70 /  40  60  70  10
ElDorado        69  76  54  71 /  40  70  70  10
Winfield-KWLD   70  76  55  73 /  30  70  70   0
Russell         56  77  48  69 /  40  30  60   0
Great Bend      56  77  50  70 /  30  30  60   0
Salina          65  76  52  70 /  50  60  70  10
McPherson       65  76  53  70 /  40  60  70  10
Coffeyville     70  75  57  76 /  40  80  80  10
Chanute         69  75  56  74 /  30  80  80  10
Iola            69  75  56  73 /  20  80  80  20
Parsons-KPPF    70  74  56  75 /  30  80  80  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RM
Hazardous weather outlook, May 17, 10:46 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1046 PM CDT Fri May 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1046 PM CDT Fri May 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms will impact Central Kansas through the night.
All severe weather hazards are possible, including large hail,
damaging wind gusts to 75 mph, and isolated tornadoes. Please see
Tornado Watch 177 for additional details.

Thunderstorms may also develop overnight across South Central and
Southeast Kansas with dime to quarter size hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely across much of the area on Saturday and
Saturday night. Morning storms expected to be strong to marginally
severe. The greater risk of severe storms are possible Saturday
afternoon and evening, with the main risks being large hail and
damaging winds. Any discrete storms to develop may carry the risk
of
a tornado or two as well as significant hail potential. Locally
heavy rainfall can also be expected.

Another round of thunderstorms will affect the area Monday into
Tuesday. While some severe weather is possible, the main risk is
expected to be very heavy rainfall which could renew flooding
across the area.

Chances for thunderstorms will return by late Wednesday through
Thursday. A few strong to marginally severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and likely on Saturday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 17, 10:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
05/17/2019  M76.00 MPH       Russell            KS   ASOS

&&

BDK
Local storm report, May 17, 10:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             2 W LUCAS               39.06N 98.58W
05/17/2019  M0.75 INCH       RUSSELL            KS   EMERGENCY MNGR

&&

BDK
Local storm report, May 17, 10:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             2 W LUCAS               39.06N 98.58W
05/17/2019  M0.75 INCH       RUSSELL            KS   EMERGENCY MNGR

            NEAR 196TH AND K18 HIGHWAY.

&&

BDK
Local storm report, May 17, 10:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             2 W LUCAS               39.06N 98.58W
05/17/2019  M0.75 INCH       RUSSELL            KS   EMERGENCY MNGR

            NEAR 196TH AND K18 HIGHWAY.

&&

BDK
Local storm report, May 17, 10:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             WILSON LAKE             38.94N 98.55W
05/17/2019  M0.50 INCH       Russell            KS   EMERGENCY MNGR

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:49 PM CDTSevere Thunderstorm WarningICTBarton, Russell56 min
May 17, 9:56 PM CDTTornado WarningICTRussell24 min
May 17, 10:32 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell58 min
May 17, 11:44 PM CDTSevere Thunderstorm WarningICTBarton30 min
May 17, 11:46 PM CDTSpecial Weather StatementICTLincoln44 min
May 17, 11:59 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice43 min
May 18, 12:13 AM CDTAreal Flood WarningICTBarton7 hr
May 18, 12:25 AM CDTSpecial Weather StatementICTSaline35 min
May 18, 12:36 AM CDTSpecial Weather StatementICTRice39 min
May 18, 12:57 AM CDTSpecial Weather StatementICTRussell33 min
May 18, 1:03 AM CDTSpecial Weather StatementICTRussell42 min
May 18, 9:37 AM CDTSpecial Weather StatementICTSumner38 min
May 18, 10:05 AM CDTSpecial Weather StatementICTSedgwick, Sumner25 min
May 18, 10:08 AM CDTSpecial Weather StatementICTAllen37 min
May 18, 10:25 AM CDTSpecial Weather StatementICTButler, Marion50 min
May 18, 10:36 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk39 min
May 18, 10:43 AM CDTSpecial Weather StatementICTLabette47 min
May 18, 10:45 AM CDTSevere Thunderstorm WarningICTLabette20 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood50 min
May 18, 11:11 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood49 min
May 18, 11:16 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson44 min
May 18, 12:02 PM CDTSpecial Weather StatementICTWoodson28 min
May 18, 12:09 PM CDTSpecial Weather StatementICTLabette36 min
May 18, 5:20 PM CDTSpecial Weather StatementICTBarton25 min
May 18, 5:51 PM CDTSpecial Weather StatementICTBarton24 min
May 18, 6:18 PM CDTSpecial Weather StatementICTBarton27 min
May 18, 6:30 PM CDTAreal Flood WarningICTBarton, Russell4 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.